Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 73, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 24, 2013, 9:22 PM MDT for Cascade County, Chouteau County, Judith Basin County, Montana. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2013, 9:22 PM MDT (03:22 UTC)
- Expired
- Jul 24, 2013, 10:15 PM MDT
- In force
- 53 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Cascade County, MT, Chouteau County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 60 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 9:35 PM MDT | HAIL 1 | Belt, MT | QUARTER INCH HAIL. SOME BROKEN WINDOWS. TIME ESTIMATED FROM RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 5:26 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.4 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 3725 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
399 WUUS55 KTFX 250322 SVRTFX MTC013-015-045-250415- /O.NEW.KTFX.SV.W.0073.130725T0322Z-130725T0415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 922 PM MDT WED JUL 24 2013 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CASCADE COUNTY IN CENTRAL MONTANA... NORTHWESTERN JUDITH BASIN COUNTY IN CENTRAL MONTANA... SOUTH CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA... * UNTIL 1015 PM MDT * AT 917 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF BELT...MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE BELT...GEYSER...HIGHWOOD AND MONARCH. THIS ALSO INCLUDES HIGHWAY 89 BETWEEN MILE MARKERS 51 AND 88. THIS ALSO INCLUDES HIGHWAY 200 BETWEEN MILE MARKERS 0 AND 31. HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH ARE LIKELY WITH THIS STORM. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT THURSDAY MORNING FOR NORTHWESTERN MONTANA. && LAT...LON 4733 11015 4692 11061 4744 11123 4766 11093 TIME...MOT...LOC 0322Z 302DEG 25KT 4741 11091 $$ MLV
2 follow-up statements
722 WWUS55 KTFX 250346 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 946 PM MDT WED JUL 24 2013 MTC013-015-045-250415- /O.CON.KTFX.SV.W.0073.000000T0000Z-130725T0415Z/ CASCADE MT-CHOUTEAU MT-JUDITH BASIN MT- 946 PM MDT WED JUL 24 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR NORTHWESTERN JUDITH BASIN...SOUTH CENTRAL CHOUTEAU AND SOUTHEASTERN CASCADE COUNTIES... AT 945 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR RAYNESFORD...OR 26 MILES NORTHWEST OF STANFORD...MOVING SOUTHEAST AT 30 MPH. THIS ALSO INCLUDES HIGHWAY 89 BETWEEN MILE MARKERS 51 AND 74. THIS ALSO INCLUDES HIGHWAY 200 BETWEEN MILE MARKERS 0 AND 31. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GEYSER A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT THURSDAY MORNING FOR NORTHWESTERN MONTANA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 4757 11071 4733 11015 4692 11061 4729 11105 TIME...MOT...LOC 0347Z 302DEG 25KT 4732 11069 $$
653 WWUS55 KTFX 250407 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 1007 PM MDT WED JUL 24 2013 MTC013-015-045-250418- /O.EXP.KTFX.SV.W.0073.000000T0000Z-130725T0415Z/ CASCADE MT-CHOUTEAU MT-JUDITH BASIN MT- 1007 PM MDT WED JUL 24 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JUDITH BASIN... SOUTH CENTRAL CHOUTEAU AND SOUTHEASTERN CASCADE COUNTIES WILL EXPIRE AT 1015 PM MDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT THURSDAY MORNING FOR NORTHWESTERN MONTANA. LAT...LON 4757 11071 4733 11015 4692 11061 4729 11105 TIME...MOT...LOC 0408Z 302DEG 25KT 4724 11051 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 9:10 PM MDT, 12 minutes earlier.
Area forecast discussion, Jul 24, 9:10 PM MDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 910 PM MDT Wed Jul 24 2013 .DISCUSSION... Update forthcoming. Continue to track a long lasting thunderstorm that is currently just north of Great Falls. Have updated pop and weather grids. Weaker cells and an area of rain showers continue along the Hi-Line. Convective activity should gradually end after midnight. Temperatures look reasonable. Emanuel && .AVIATION... UPDATED 0025Z. An unstable airmass and a weak surface front moving into the area has allowed scattered thunderstorms to develop...mainly north of a KHLN to KBZN line. Some of these storms may become severe. Convective activity should end by 07z. && .PREV DISCUSSION...Issued 237 PM MDT Wed Jul 24 2013 Tonight through Friday...The dominant weather feature affecting the forecast area during the period will be an upper ridge over the Pacific Northwest which will move to our forecast area Friday. For tonight a weather disturbance aloft will sweep southeast through the plains and adjoining mountains. This disturbance is expected to trigger isolated to scattered thunderstorms by this evening. Observations early in the afternoon were showing a moderately unstable airmass near the Canadian border and moderate wind shear. Will continue to mention a threat of small hail and gusty winds with the thunderstorms over the northern east slopes for this evening. On Thursday expect an unstable airmass over most of the forecast area by the afternoon but do not see any weather disturbances aloft to speak of. Will continue with the mention of a slight chance of thunderstorms mainly over the mountains. With the upper ridge moving over the forecast area on Friday and a drier airmass expected have dropped the mention of thunderstorms. Expect a surge of cooler air associated with the weather disturbance aloft tonight. This will result in lower maximum temperatures Thursday especially in then north. High temperatures will rebound Friday with the upper ridge moving over the area. Blank Friday night through Wednesday...High pressure aloft will be over central Montana and the airmass will be warm and, in general, dry. However, some moisture will have moved into the southwest zones and the best chance for thunderstorm activity will be in this region Friday night. To the west, a low pressure trof will be moving over the West Coast. This will begin a period of slowly falling heights aloft along with a continued increase of moisture into the region. The result will be increased afternoon and evening instability and an increase in thunderstorm activity Saturday. The upper level trof will be approaching the Rockies by Sunday and the convective activity will further increase. The approach of the trof will also cool the airmass and begin a period of slightly cooler temperatures. Low pressure will remain over British Columbia and the zones will remain underneath unsettled, southwest flow aloft...and afternoon and evening convective activity will continue into the new week. By Tuesday, another low pressure trof will move over the West Coast and keep the unsettled, southwest flow in place through the end of the period. Temperatures will remain well above normals through Saturday. Although the approach of the upper level low pressure trof will bring some cooler temperatures into the region but temps will generally remain near or above normals through Wednesday. Zelzer && .PRELIMINARY POINT TEMPS/POPS... GTF 55 85 55 90 / 20 10 0 10 CTB 53 81 53 87 / 30 10 10 10 HLN 57 89 58 92 / 10 10 10 10 BZN 51 88 52 89 / 10 10 10 10 WEY 41 80 42 82 / 10 20 20 10 DLN 52 86 52 88 / 10 10 10 10 HVR 54 81 54 85 / 30 10 10 10 LWT 52 79 53 83 / 20 10 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... Severe Thunderstorm Watch 442 in effect until 1 AM MDT Thursday for portions of North Central Montana. && weather.gov/greatfalls
Hazardous weather outlook, Jul 24, 6:32 PM MDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 632 PM MDT WED JUL 24 2013 MTZ009>014-044>051-260045- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS- 632 PM MDT WED JUL 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM MDT TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF SEVERE WEATHER OR FLASH FLOODING. MTZ008-015-052>055-260045- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 632 PM MDT WED JUL 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 24, 7:50 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
750 PM MDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL 7 SSW CONRAD 48.08N 112.00W
07/24/2013 E0.50 INCH PONDERA MT PUBLIC
0742 PM TSTM WND GST 7 SSW CONRAD 48.08N 112.00W
07/24/2013 M73 MPH PONDERA MT PUBLIC
&&
JNSLocal storm report, Jul 24, 8:06 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
806 PM MDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 4 NW BRADY 48.08N 111.90W
07/24/2013 E0.75 INCH PONDERA MT TRAINED SPOTTER
&&
EMANUELLocal storm report, Jul 24, 8:13 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
813 PM MDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL 1 NE DUTTON 47.86N 111.70W
07/24/2013 E1.00 INCH TETON MT TRAINED SPOTTER
30 - 40 MPH WINDS
&&
EMANUELLocal storm report, Jul 24, 8:23 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
823 PM MDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 1 W CUT BANK 48.63N 112.33W
07/24/2013 E1.00 INCH GLACIER MT TRAINED SPOTTER
&&
EMANUELLocal storm report, Jul 24, 8:31 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
831 PM MDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 3 NE DUTTON 47.88N 111.67W
07/24/2013 E1.00 INCH TETON MT TRAINED SPOTTER
&&
EMANUELLocal storm report, Jul 24, 8:42 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
842 PM MDT WED JUL 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 24 NW GREAT FALLS 47.75N 111.66W
07/24/2013 M1.25 INCH TETON MT TRAINED SPOTTER
BENTON LAKE AREA
&&
EMANUELThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:05 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera | 40 min |
| Jul 24, 6:09 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 51 min |
| Jul 24, 6:38 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera | 52 min |
| Jul 24, 7:17 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Teton, Toole | 43 min |
| Jul 24, 7:55 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Pondera, Teton | 65 min |
| Jul 24, 8:47 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 43 min |
| Jul 24, 10:07 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin | 38 min |
| Jul 24, 10:39 PM MDT | Special Weather Statement | TFX | Judith Basin | 66 min |
| Jul 25, 2:46 PM MDT | Fire Weather Watch | TFX | Broadwater, Gallatin, Glacier, Jefferson, Lewis and Clark, Liberty and 4 more | 39 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.